Isotretinoin, the proper drug name as opposed to the more well known brand name, Accutane, is a retinoid. It's a Vitamin A that has been used since 1982. It's an amazingly effective drug, but also one that is also very controversial. It's had a very turbulent history, but that said, I can't imagine practicing dermatology without Accutane.
Accutane is approved to people with severe nodular-cystic acne, or for those cases where the acne may be milder, but it's very impactful on the patient's lives. The trend has been to use this drug earlier rather than later as a high percentage of patients can suffer from scarring if left untreated. The sooner we treat serious acne, the better.
The controversial aspects of this drug are: First that it's teratogenic-it causes horrible fetal abnormalities, so women can't get pregnant while on this medication. It does leave the system quickly however-a month after you're off the drug, you can get pregnant quite safely. This issue about contraception and avoiding pregnancy is huge and an obviously important issue.
The second controversy involves depression. There have been a number of recent studies in Sweden and Italy that suggest that there may not be a very strong link between the two at all as has been previously suggested. My own suspicion is that it's idiosyncratic. I think that for a small number of individuals, Accutane may be a brain irritant, they get very black, very down on it, but that reverses almost as soon as you bring them off the drug.
This question about depression and suicide-I think we have to be observant and make people aware of this possible issue. If there's any truth to the connection between severe depression and Accutane, that it's likely a rare idiosyncratic event.
Inflammatory bowel disease
The third controversy is with regards to the possible relationship between Accutane and inflammatory bowel disease. Recently we've had this issue of a class action lawsuit in the United States with regard to Accutane and inflammatory bowel disease. There are differing viewpoints on this.
Most of the studies show no connection between Accutane and inflammatory bowel disease, but others show that with ulcerative colitis, there may be a slight increase in the risk of inflammatory bowel disease in Accutane users. I think the reality is that the risk is very small. If you have cramping, bloody diarrhea, clearly, you should stop the medication.
A powerful drug
Accutane has revolutionized the treatment of acne. There are few drugs that cure anything, but Accutane is one of them. There's nothing more pleasing than to see the teenager with significant acne see you at the start of Accutane-their heads are down, they're uncommunicative, and with time they sit up straighter, and look you in the eye-it has a life-changing effect.
In the end, it's a powerful drug, but one that has to be dealt with caution. You have to monitor it closely, and follow the blood work on it. We mainly check for the fats-the lipids. Rarely does it ever irritate the liver, but we have to monitor for that too. It's an extraordinary drug.